Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 228, NWS Aberdeen, SD

August 11, 20085 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2008, 3:30 PM CDT for 5 counties in South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 3:30 PM CDT (20:30 UTC)
Expired
Aug 11, 2008, 4:30 PM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:22 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 11:22 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT MON AUG 11 2008

.UPDATE...
ONLY CHANGE MADE TO THE SHORT TERM WAS WITH RESPECT TO
TEMPERATURES TODAY. BACKED OFF ON HIGH TEMPERATURES A BIT FOR THE
NORTHERN AND EASTERN CWA DUE TO CLOUD COVER...PCPN...AND LACK OF
INSOLATION. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE
TODAY AND TONIGHT WITH THE SLOW PASSAGE OF THE LOW AND ASSOCIATED
COLD FRONT. 1.76 IN PWATS ON THE MORNING SOUNDING STILL SUGGEST
SHOWERS AND THUNDERSTORMS HAVE HEAVY RAIN POTENTIAL. SYNOPTIC
INGREDIENTS ARE STILL THERE AS WELL. THE TRICK WILL BE CONVECTION
THAT FIRES IN THE CLEARING AHEAD OF THE COLD FRONT...CURRENTLY
STRETCHING FROM PHILIP SOUTHWESTWARD.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
THE ISSUE DURING THIS FORECAST WILL BE THE POTENTIAL FOR HEAVY
RAIN TODAY INTO TONIGHT. MODELS AND ENSEMBLES IN GOOD AGREEMENT
THROUGH THE SHORT TERM. NEGATIVELY TILTED UPPER LEVEL SHORT WAVE
TROUGH TO LIFT OUT ACROSS THE REGION TODAY. Q-VECTORS SHOWING SOME
GOOD UPPER LEVEL DIVERGENCE IN ADVANCE OF THIS TROUGH THROUGH THIS
EVENING AS IT MOVES THROUGH. OTHERWISE...SEVERAL THINGS ARE COMING
TOGETHER TO MAKE FOR EFFICIENT RAIN PRODUCERS TODAY AND THIS
EVENING. THE LLJ WILL BE INCREASING THIS MORNING ACROSS MAINLY
AREAS EAST OF THE RIVER BRINGING IN ABUNDANT MOISTURE.
PRECIPITABLE WATERS WILL INCREASE TO 1.50 TO 2.00 INCHES ACROSS
THIS AREA. CAPE VALUES WILL BE IN THE 500-1000 J/KG RANGE WITH
DEEP WARM CLOUD LAYER DEPTHS AND FAIRLY WEAK CORFIDI VECTORS.
THUS...WITH A SURFACE COLD FRONT COMING THROUGH TODAY AND THIS
EVENING COMBINED WITH THE LLJ...GOOD UPPER DIVERGENCE AND OTHER
FACTORS MENTIONED PREVIOUSLY...EXPECT NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWA TODAY THROUGH THIS EVENING.
MUCH OF THE STORMS WILL MOVE SLOWLY AND/OR OVER THE SAME AREAS.
FFG GUIDANCE VALUES ARE IN THE 2 TO 3 INCH RANGE ACROSS MAINLY THE
EAST RIVER COUNTIES. WITH THE RECENT RAINS AND THE POTENTIAL TO
HIT THESE VALUES...WILL ISSUE A FLASH FLOOD WATCH FOR MAINLY THE
EAST RIVER COUNTIES FOR TODAY AND THIS EVENING. INCREASED POPS
ACROSS THE BOARD FOR ALL OF THE CWA THROUGH TONIGHT. TEMPERATURES
TODAY WILL BE AFFECTED BY THE RAIN AND CLOUD COVER AND DECREASED
THEM SOME. THE SHOWERS AND THUNDERSTORMS WILL END AFTER MIDNIGHT
ACROSS THE EASTERN CWA AS THE UPPER LEVEL TROUGH AND SURFACE FRONT
MOVES THROUGH AND MUCH DRIER AIR MOVES IN BEHIND. FOR TUESDAY
THROUGH WEDNESDAY...THE MODELS INDICATE DRY CONDITIONS WITH SURFACE
HIGH PRESSURE RULING. WILL LIKELY SEE MIXED LAYER SC ACROSS THE
CWA DURING THE DAY ON TUESDAY AND IT MAY ALSO BECOME BREEZY.

.LONG TERM...WEDNESDAY EVENING THROUGH FRIDAY NIGHT
MEDIUM RANGE MODELS CONTINUE TO DIFFER ON UPPER LOW STRENGTH AND
TRACK SET TO AFFECT THIS AREA FOR MUCH OF THE EXTENDED RANGE. THE
PERIOD OPENS WITH AN H5 UPPER LEVEL LOW OVER CENTRAL SASKATCHEWAN
THE SURFACE REFLECTION OF THIS LOW TRAILS A COLD FRONT THROUGH
THIS AREA WEDNESDAY EVENING. GFS IS A LITTLE LESS BULLISH ON
PRECIPITATION WITH THIS SYSTEM WHICH SEEMS REASONABLE FOR A
PACIFIC LOW THAT HAS MOVED OVER THE ROCKIES. WITHOUT A GOOD
MOISTURE FEED IT WILL BE DIFFICULT TO HAVE WIDESPREAD RAIN. THAT
BEING SAID IT IS ALSO REASONABLE TO HAVE SOME POPS IN WITH A LARGE
LOW ALOFT AND A TRAILING COLD FRONT IN THE AREA. ON THURSDAY GFS
BRINGS A STRENGTHENING UPPER LEVEL WAVE INTO THE WESTERN PART OF
THE STATE. ECMWF BRINGS ENTIRE UPPER LOW SOUTH. AGAIN TONIGHT WILL
TRY TO RIDE THE FENCE UNTIL ONE OR THE OTHER CONVERGE. ECMWF
DEVELOPS A GOOD MOISTURE FEED LATE THURSDAY. THIS SET UP COULD BE
A GOOD PRECIPITATION EVENT. BASED ON THAT WILL LEAVE MENTION OF
PRECIPITATION THROUGH THE PERIOD SLOWLY ENDING FRIDAY NIGHT. AM
INCLINED TO PUT MORE FAITH IN GFS. GFS ENSEMBLE HAS PRETTY GOOD
AGREEMENT AMONG MEMBERS AS IT REBUILDS THE H5 UPPER LEVEL RIDGE IN
THE WEST AND DIGS AN EASTERN TROUGH. THE GFS SOLUTION WOULD BE
DRIER ALTHOUGH THERE WOULD STILL BE A STRENGTHENING UPPER LEVEL
TROUGH DIGGING ACROSS THIS AREA. THIS WOULD AGAIN JUSTIFY SOME
PROBABILITIES WHICH ARE IN THERE. AGAIN TONIGHT MADE FEW CHANGES
TO TEMPERATURE.  GOING GRIDS LOOKED GOOD.

&&

.AVIATION...
AN UPPER LEVEL LOW IS SLOWLY MOVING TOWARD THE AREA FROM THE WEST.
LATEST WSR-88D SHOWS SCATTERED CONVECTION OVER THE NORTHEAST
CORNER OF SOUTH DAKOTA LATE THIS MORNING...WHERE KATY STANDS THE
GREATEST CHANCE FOR SEEING ONGOING SHOWERS AND STORMS THROUGH
AROUND 19Z. THROUGH THE DAY CONVECTION WILL REDEVELOP FURTHER WEST
OVER THE MISSOURI RIVER VALLEY /KPIR AND KMBG TERMINALS
POTENTIALLY IMPACTED/ AND BECOME MORE WIDE SPREAD...CONTAINING RATHER
HEAVY RAINFALL. A LARGE AREA OF MODERATE TO HEAVY RAINFALL WILL
THEN PROPAGATE NORTH AND EAST ACROSS THE REMAINDER OF SOUTH
DAKOTA. CONDITIONS AT TERMINAL LOCATIONS WILL BE MOSTLY VFR WITH
LOCAL PATCHES OF MVFR CIGS /1000 TO 2000 FT AGL/ TODAY UNTIL
DAYTIME HEATING CAN MIX OUT THE LOW STRATUS. EXPECT IFR VISBIES
LATER THIS AFTERNOON AND THIS EVENING IN THE HEAVIER RAINFALL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BIG STONE-TRAVERSE.

&&

UPDATE...GIONTA
SHORT TERM...MOHR
LONG TERM...KEEFE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 5:17 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT MON AUG 11 2008

MNZ039-046-SDZ004>011-016>023-034>037-048-051-121030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
517 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
HEAVY RAINFALL IS THE MAIN THREAT WITH THESE STORMS WITH POSSIBLE
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033-045-121030-
CORSON-DEWEY-STANLEY-JONES-
517 AM CDT MON AUG 11 2008 /417 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Aug 11, 3:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             13 N HIGHMORE           44.71N 99.44W
08/11/2008  E0.88 INCH       HYDE               SD   EMERGENCY MNGR

&&

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:30 AM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Clark, Codington, Day and 16 more19 hr
Aug 11, 2:24 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink43 min
Aug 11, 2:53 PM CDTSevere Thunderstorm WarningABRHand, Hyde67 min
Aug 11, 3:56 PM CDTTornado WarningABREdmunds, Faulk, Spink49 min
Aug 11, 4:12 PM CDTTornado WarningABRHand, Hyde33 min
Aug 11, 4:25 PM CDTFlash Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman2 hr
Aug 11, 4:42 PM CDTSevere Thunderstorm WarningABRHand, Hyde49 min
Aug 11, 4:43 PM CDTTornado WarningABREdmunds, Faulk, Spink47 min
Aug 11, 4:47 PM CDTFlash Flood WarningABREdmunds, Faulk114 min
Aug 11, 5:05 PM CDTSevere Thunderstorm WarningABRHand, Hyde32 min
Aug 11, 5:08 PM CDTFlash Flood WarningABRBrown108 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningABRSpink28 min
Aug 11, 5:58 PM CDTFlash Flood WarningABRFaulk, Spink71 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.